I was recently diagnosed with Hashimotos due to high thyroid antibodies. I have probably had it for over 7 years as I was told 7 years ago that I had high antibodies but was just told to keep checking my TSH levels yearly. Each year I would have my TSH checked and it always came out within the normal ranges and I have had no symptoms. I asked this time to have my antibody levels checked and the level was so high (I can't locate those results) my doctor told me to see an endocrinolgist. I saw the endo and at that time my TSH level was 3.640 so he put me on 50 mcg of Synthroid per day. I have been on it approximately 2 months now. I recently had my TSH levels taken again and they were 0.596 and was told to continue the 50 mcg daily and recheck in 6 months.
Recently, I have been having a feeling of heaviness, twitching, numbness in my calves..and numbness in the tops of my hands and feet. One day I might just have the twitching, other days the numbness. Just wondering if this is possibly related to the Synthroid or great..now I have some other problem!
Those symptoms tend to have more to do with symptoms of hypothyroidism, than side effects from the medication.
In my opinion, the first thing you need to do is find a different endo, if this one is only testing TSH. You need also to have Free T3 and Free T4 tested. Those are the actual thyroid hormones, with FT3 correlating with symptoms, while FT4 and TSH don't correlate with symptoms.
You should ask your doctor for these tests, and if he refuses, don't walk, but run to find another doctor, because this one will keep you ill.
Thanks. Is it strange though that for 7 years I have had zero symptoms related to thyroid and then I start Synthroid and now I have all these symptoms? Or do I have the symptoms now because my thyroid went from 3.64 to 0.596? I feel I shouldn't have even started the Synthroid if I was symptom free...but I had read somewhere that if you have Thyroid Antibodies which I do, a low level of Synthroid can keep the Hashimotos at bay or something to that effect.
Before I began the 50 mcg of Synthroid I did have the following test results:
I agree those symptoms definitely sound like hypothyroidism. I take 200mcg of synthroid and so far no side effects except for more energy than before. I didn't find out I had Hashimotos until my thyroid was removed. Give it about 1 year my endo said for your body to adjust to it's medications and your levels to normal out. However, I think you should be tested for T3 and T4 as well. This gives a more complete answer to your thyroid function. (think how cholesterol tests work (hdl, ldl, etc) They all work together to give a clearer picture. Mine is tested every 6 months now. Hang in there and requests a more complete panel. BTW, why are they testing your thyroglobulin antibody levels?
7 years ago when I was trying to have a baby, my doctor did a complete thyroid panel including antibodies. At that time, they just said, "your antibodies are high be sure to have your TSH tested yearly." I didnt think anything of it. I had recently been having some eye issues and the eye doctor asked if I had ever had my thyroid tested as she thought she saw some thryoid eye disease. So, I asked my regular doctor to test my Free T4, T3, antibodies. She said she would just do a T4 and antibodies. When that came back at 411 she referred me to an endocrinologist. He was hesitant to give me the synthroid as my TSH was within normal limits, but I had seen an article about taking a low dose of medication so he let me try it
Of course now I feel awful...itchy, twitching, numbness, a feeling of heaviness in my legs...and I don't know what to do. I would think I'd feel great with my TSH now at .596 but apparently my T3 needs to be checked as well.
So was I just better off with a TSH of 3.6, high antibodies and no symptoms? What would you do other than getting a T3 and T4 test?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.